Alert archive / Rhode Island / River Flood Warnings in 2018
River Flood Warning 46, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Dec 1, 2018, 9:21 PM EST for Kent County, Providence County, Rhode Island. It took effect at Dec 3, 2018, 7:00 PM EST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2018, 9:21 PM EST (02:21 UTC)
- In effect from
- Dec 3, 2018, 7:00 PM EST
- Expired
- Dec 2, 2018, 11:39 AM EST
- In force
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 36 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pawtuxet River at Cranston (CRAR1). The gauge peaked at 8.03 ft at Dec 3, 2018, 9:00 AM EST.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
610 WGUS41 KBOX 020221 FLWBOX Bulletin...Immediate broadcast requested Flood Warning National Weather Service Boston/Norton MA 921 PM EST Sat Dec 1 2018 ...The National Weather Service in Boston/Norton, MA has issued a Flood Warning for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-030220- /O.NEW.KBOX.FL.W.0046.181204T0000Z-181204T0600Z/ /CRAR1.1.ER.181204T0000Z.181204T0000Z.181204T0000Z.NO/ 921 PM EST Sat Dec 1 2018 The National Weather Service in Boston/Norton, MA has issued a * Flood Warning for The Pawtuxet River At Cranston. * from Monday evening to late Monday night...or until the warning is cancelled. * At 8:46 PM Saturday the stage was 7.5 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise to near flood stage Monday evening. * Impact...At 9.0 feet...Minor lowland flooding will occur along the river as it flows through Warwick and Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$
2 follow-up statements
546 WGUS81 KBOX 020849 FLSBOX Flood Statement National Weather Service Boston/Norton MA 349 AM EST Sun Dec 2 2018 ...The Flood Warning continues for the following rivers in Massachusetts...Rhode Island... Sudbury River At Saxonville affecting Middlesex County Pawtuxet River At Cranston affecting Kent and Providence Counties The Sudbury River continues to run unusually high for this time of year. The river will fluctuate near flood stage over the next few days. Rainfall today will result in rises on the Pawtuxet River with minor flooding possible Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && MAC017-030849- /O.CON.KBOX.FL.W.0041.000000T0000Z-000000T0000Z/ /SAXM3.1.ER.181127T0522Z.181128T0400Z.000000T0000Z.NO/ 349 AM EST Sun Dec 2 2018 The Flood Warning continues for The Sudbury River At Saxonville. * until further notice...or until the warning is cancelled. * At 3:15 AM Sunday the stage was 9.7 feet. * Flood stage is 10.0 feet. * Minor flooding is forecast. * Impact...At 10.0 feet...Flooding will affect low lying areas along the river in Wayland, including a portion of Shore Road and Pelham Island Road near Heards Pond. && LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129 $$ RIC003-007-030849- /O.CON.KBOX.FL.W.0046.181204T0000Z-181204T0600Z/ /CRAR1.1.ER.181204T0000Z.181204T0000Z.181204T0000Z.NO/ 349 AM EST Sun Dec 2 2018 The Flood Warning continues for The Pawtuxet River At Cranston. * from Monday evening to late Monday night...or until the warning is cancelled. * At 2:46 AM Sunday the stage was 7.4 feet. * Flood stage is 9.0 feet. * Forecast...The river is expected to rise to near flood stage tomorrow evening. * Impact...At 9.0 feet...Minor lowland flooding will occur along the river as it flows through Warwick and Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$
525 WGUS81 KBOX 021639 FLSBOX Flood Statement National Weather Service Boston/Norton MA 1139 AM EST Sun Dec 2 2018 ...The Flood Warning is cancelled for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-021709- /O.CAN.KBOX.FL.W.0046.000000T0000Z-181204T0600Z/ /CRAR1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1139 AM EST Sun Dec 2 2018 The Flood Warning is cancelled for The Pawtuxet River At Cranston. * At 10:46 AM Sunday the stage was 7.6 feet. * Flood stage is 9.0 feet. * Forecast...The river will crest below flood stage with a value of 8.3 feet tomorrow morning. * Impact...At 9.0 feet...Minor lowland flooding will occur along the river as it flows through Warwick and Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Dec 1, 7:05 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 1, 7:05 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
705 PM EST Sat Dec 1 2018
.SYNOPSIS...
A frontal system brings mostly rain tonight into Sunday, with
a period of icing at the onset across portions of interior
Massachusetts, especially the higher terrain. Mainly dry and
mild Monday ahead of a strong cold front. Much colder air with
below normal temperatures arrives Tuesday and generally
continues into the first part of next weekend. Mainly dry
weather should prevail into early next weekend, but will need to
keep an eye on a potential storm system sometime next Sunday
and/or Monday although it is uncertain if it will ever impact
us.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
7 pm update...
The main change to the forecast was to include southwest and
south central MA in the winter weather advisory. While the more
widespread/longer freezing rain threat will be across the high
terrain...enough low level dry air exists for the potential of a
period of freezing rain in the interior low elevations of MA as
well. No other significant changes made to the forecast.
Tonight the upper ridge exits to the east as a trough and
associated low pressure system over the Great Lakes regions
surges east. At the same time a weaker secondary low develops on
the frontal boundary and moves over southern New England
overnight into Sunday. This will bring a moderate precipitation
event to the area as southwesterly mid level flow advects a deep
plume of moisture into the area with PWATs exceeding 1.25". At
the upper levels several vort maxes rotate around the parent
trough, while at the low levels a decent 45-55 LLJ moves over
the region this evening through the day on Sunday. This,
together with good isentropic lift will mean a widespread
precipitation event for all of SNE with rain amounts totaling
0.5"-1.0" by Sunday evening. We don't expect widespread flooding
issues from this event, but some already elevated rivers could
come near minor flood stage.
As the high pressure exits we see a cold air damming event
setting up along the east slopes of the Berkshires. One issue
for areas of interior MA like the Berkshires and Worcester Hills
will be the chance for wintry precipitation, as model soundings
show a period freezing rain potentially stretching into Sunday
morning. The best chance for ice accumulation will be the
Worcester Hills and Berkshires, especially over 1500 ft.
Expecting ice accumulations generally a tenth of an inch, with
potential for up to 0.25" in the highest elevations of the
Berkshires. Winter Weather Advisories are in effect for portions
of western and central MA. Lesser amounts, generally <0.1" are
possible in northwestern Hartford county.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday will be a washout for outdoor activities, as rain is expected
much of the day. As temperatures warm above freezing, the
highest elevations should change to rain by early-mid morning.
The dry slot moves in at 700mb by midday, but showers are likely
to continue into the early evening as it takes some time for
the lower levels to dry out.
The previously mentioned LLJ lingers over the region during the day
on Sunday bringing gusty winds up to 30 kts over the waters and
along the immediate southeast coast where warmer SSTs will help
with mixing. Not expecting those gusts to mix down for most
locations, though, given model soundings indicate a stout
inversion below the strongest winds. Temperatures on Sunday will
be quite varied from one side of the region to the other, given
the cold air damming and northerly downvalley flow mentioned
earlier fighting against the warmer S/SW winds along the warm
front. Most likely scenario will be highs topping out in the
upper 30s/low 40s in the CT valley and interior northern MA
while along the coastal plain we could see highs in the upper
50s! This would be quite a bit warmer than average for early
December.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...
* Mild and mainly dry Mon ahead of an approaching cold front
* Much colder/blustery weather follows Tue with dry weather
* Dry/chilly Wed and Thu as distant ocean low bears watching but at
this time odds favor little of any impact on our region
* A cold front crosses the region Fri followed by more cold
temperatures for the start of next weekend
* Potential storm system sometime next Sun/Mon but uncertain if we
will ever by impacted as it may remain to our south
Details...
Monday...
A mild start coupled with westerly low level flow will result in
unseasonably mild temperatures Monday afternoon. Highs should top
out in the 50s across much of the region and its not out of the
question a few locations touch 60 across interior RI/SE MA. A brief
sprinkle/spot shower is possible with the front Mon...but the main
impacts will be much colder air that returns overnight. Many
locations will see lows in the upper 20s to the lower 30s by
daybreak Tue.
Tuesday...
Dry, but blustery/colder weather returns to the region on Tuesday.
High temperatures will mainly be in the 30s with some gusty
northwest winds.
Wednesday and Thursday...
A ridge of high pressure looks to be in control of our weather Wed
into Thu bringing continued dry weather. While we still need to
watch an offshore low pressure system...the pattern at this time
does not appear to be amplified enough for much if any impact across
our region. Temperatures should average below normal with highs
mainly in the 30s to around 40. The milder day looks to occur Thu.
Friday through next weekend...
Another cold front will cross the region Friday...bringing continued
below normal temperatures into next weekend. The model guidance is
indicating the potential for a storm system to possibly impact the
region sometime Sun into next Mon, but it also may stay to our south
and get pushed out to sea. We will need to wait at least several
more days to have a better idea given it is still more than a week
out.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High Confidence.
Tonight...
VFR becoming MVFR then IFR as RA moves in from SW to NE
overnight. Over interior western/northern precipitation should
begin as a period of FZRA...particularly across the higher
terrain where it will persist through daybreak.
Sunday...
Widespread IFR/LIFR in rain and fog. Pockets of FZRA possible in
the morning over the east slopes of the Berkshires. SE gusts to
30 kt near the coast in the morning becoming SW in the
afternoon over the coastal plain.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Monday through Thursday/...
Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
Monday Night through Tuesday Night: VFR. Breezy.
Wednesday through Wednesday Night: VFR.
Thursday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High confidence.
Light SE winds this evening become increasingly gusty overnight
and into Sun with gusts to 30 kt. Winds become S/SW in the
afternoon and decrease. Seas build to 6-8 ft over the outer
waters on Sunday. Rain and fog will reduce vsbys tonight and
Sunday.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Areas of rough seas.
Monday Night through Tuesday: Moderate risk for Small Craft
Advisory winds with gusts up to 30 kt. Areas of rough seas.
Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.
Wednesday: Winds less than 25 kt. Areas of visibility 1 to
3 nm.
Wednesday Night: Winds less than 25 kt. Local visibility 1 to
3 nm.
Thursday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 10 PM this evening to 7 AM EST
Sunday for MAZ003-004-010>012-026.
Winter Weather Advisory from 10 PM this evening to 10 AM EST
Sunday for MAZ002-008-009.
RI...None.
MARINE...Small Craft Advisory from 5 AM to 7 PM EST Sunday for
ANZ231>234.
Small Craft Advisory from 3 AM Sunday to 7 AM EST Monday for
ANZ235-237-255-256.
Small Craft Advisory from 5 AM Sunday to 5 AM EST Monday for
ANZ250-254.
Small Craft Advisory from 5 AM Sunday to 2 AM EST Monday for
ANZ251.
&&
SYNOPSIS...BW/Frank
NEAR TERM...Frank/BW
SHORT TERM...BW
LONG TERM...Frank
AVIATION...BW/Frank
MARINE...BW/FrankHazardous weather outlook, Dec 1, 6:56 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 656 PM EST Sat Dec 1 2018 MAZ003-004-010>012-026-030000- Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- 656 PM EST Sat Dec 1 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY... This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ002>004-MAZ005>007-013>024-RIZ001>008-030000- Hartford CT-Tolland CT-Windham CT-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 656 PM EST Sat Dec 1 2018 This Hazardous Weather Outlook is for northern Connecticut, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ002-008-009-030000- Western Franklin MA-Western Hampshire MA-Western Hampden MA- 656 PM EST Sat Dec 1 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-030000- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 656 PM EST Sat Dec 1 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Dec 1, 4:27 PM EST, 4 hours 54 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 427 PM EST Sat Dec 1 2018 CTZ002-020400- Hartford CT- Including the cities of Hartford and Windsor Locks 427 PM EST Sat Dec 1 2018 ...LIGHT FREEZING RAIN IN FAR NORTHWESTERN HARTFORD COUNTY OVERNIGHT... Light freezing rain is expected overnight with accumulations to less than a tenth of an inch in the high terrain of extreme northwestern Hartford County. Precipitation will change to rain during the early morning hours on Sunday. Even with light icing roads can become slick and hazardous. Plan on slippery road conditions.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 3:37 PM EST | Dense Fog Advisory | BOX | Kent, Newport, Providence, Washington | 17 hr |
Nearby
River Flood Warnings in Rhode Island, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.